I have taken my birth control pills correctly for two years but recently I am not feeling well and have had breakghrough bleeding. What is causing this problem? #101/7

I have been on birth control for the past two years. I haven’t skipped any pills this month, but I have experienced some breakthrough bleeding. I also haven’t been feeling very well. I’m not supposed to start my period for another two weeks. What could be the cause for this?





There are so many causes of spotting.  At the end of this I am including a long outline.

 

            Continue to take your pills on schedule.  Also, see your clinician.

 

When a woman experiences BTB, the usual approach is to increase the strength of the progestin, the estrogen or both.

If your BTB returns, other causes of BTB must be considered. Professor John Guillebaud, of London and Oxford, England, suggests 12 causes of bleeding other than pill-induced BTB. They all begin with the letter D. Here they are [Guillebaud – 1999; Sapire – 1990]:

 Disease – EXAMINE the cervix. It is not unknown for bleeding from an invasive cancer to be wrongly attributed to BTB. Chlamydia often causes a blood-stained discharge due to endometriosis

Disorder of pregnancy causing bleeding (e.g. because of recent abortion, trophoblastic tumor)

Default – missed pill(s). Remember that the BTB may start 2 or 3 days later and be very persistent thereafter

Drugs - especially enzyme-inducers – cigarettes also relevant

Diarrhea with VOMITING – diarrhea alone has to be very severe to impair absorption significantly

Disturbance of absorption – likewise has to be very marked to be relevant, e.g. after massive gut resection

Diet - gut flora involved in recycling EE may be reduced in vegetarians. Could sometimes be a factor in BTB, but not usually an important effect

Duration too short – minimal BTB which is tolerable may resolve after 2-3 months strength of the progestin, the estrogen or both.

 

There is no conclusive research providing that any sub-50 mcg COC pill is clearly better than other COCs in managing BTB.

Managing Contraception 2005-2007, Page 116

Finally, after the above have been excluded:               

Dose – if she is taking a monophasic, try a phasic pill
increase the progestogen or estrogen component try
 different progestogen consider using a 50 mcg pill a
consider using a 50 mcg pill or combination

D for Doctor-caused (poor instruction/advice)

D for Dud pills: iatrogenic causes (which have really happened) include wrong prescriptions for POPs and HRT products instead of the COC. Overdue Date (time-expired product) or other cause of Damaged product is another possibility!

D for Diathesis/Dyscrasia: a coincidental bleeding disease could first manifest itself this way.

 

Key Words:  birth control pills, breakthrough bleeding, not feeling well, period, cause          

Skills

Posted on

January 4, 2007